Alert archive / South Carolina / Lake Wind Advisories in 2017

Lake Wind Advisory 7, NWS Columbia, SC

March 1, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Mar 1, 2017, 3:11 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 1, 2017, 11:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2017, 3:11 AM EST (08:11 UTC)
In effect from
Mar 1, 2017, 11:00 AM EST
Expired
Mar 2, 2017, 3:00 AM EST
In force
16 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS72 KCAE 010811
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
311 AM EST Wed Mar 1 2017

...Lake Wind Advisory...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
020045-
/O.NEW.KCAE.LW.Y.0007.170301T1600Z-170302T0800Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
311 AM EST Wed Mar 1 2017

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 AM
EST THURSDAY...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect from 11 AM this morning to 3 AM EST
Thursday. 

* WIND...southwest 20 to 30 knots today...and southwest to west 
  20 to 30 knots tonight. 

* IMPACTS...Strong wind and rough chop will create hazardous 
  conditions on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
2 follow-up statements
147 
WWUS72 KCAE 011544
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1044 AM EST Wed Mar 1 2017

...Lake Wind Advisory...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
020400-
/O.CON.KCAE.LW.Y.0007.170301T1600Z-170302T0800Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1044 AM EST Wed Mar 1 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

* WIND...Southwest 20 to 30 knots through this afternoon...then
  southwest to west 20 to 30 knots tonight. 

* IMPACTS...Strong wind and rough chop will create hazardous 
  conditions on area lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
102 
WWUS72 KCAE 012128 AAA
NPWCAE

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Columbia SC
428 PM EST Wed Mar 1 2017

...Lake Wind Advisory...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
020800-
/O.CON.KCAE.LW.Y.0007.000000T0000Z-170302T0800Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
428 PM EST Wed Mar 1 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

* WIND...Southwest 20 to 30 knots through this evening...then 
southwest to west 20 to 30 knots tonight. 

* IMPACTS...Strong wind and rough chop will create hazardous 
  conditions on area lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Mar 1, 2:23 AM EST, 48 minutes earlier.

Area forecast discussion, Mar 1, 2:23 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 AM EST Wed Mar 1 2017

.SYNOPSIS...
It will be warm and windy ahead of a cold front today. The
front will move through the forecast area tonight.
Thunderstorms will be associated with the front. Cooler
conditions will follow the front for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main issues are windy conditions ahead of a cold front this
afternoon and possible severe thunderstorms tonight.

VAD wind profile trends support the model guidance of a strong
low-level jet ahead of the approaching cold front. Expect h85
wind of 40 to 50 knots. There should also be strong warming and
some instability ahead of the front. Associated strong mixing
should lead to windy conditions. The NAM Bufkit momentum
transfer tool supports gusts 25 to 30 knots. Believe a Lake Wind
Advisory is needed.

The thunderstorm chance should remain low today because both the
NAM and GFS indicate mid-level capping plus the frontal forcing
should be northwest of the area.

Convergence associated with the front support a band of showers
and thunderstorms tonight. The high-resolution models have a
timing of mainly 900 pm to 200 am. The ARW displays a weakening
area of showers and storms. The SPC WRF has trended with
stronger convection. Nocturnal cooling and possible lingering
mid-level capping support the weaker solution, but both the NAM
and GFS indicate surface-based LI values -2 to -4 and this weak
instability combined with very strong shear supports possible
severe thunderstorms with straight-line wind the main threat
because of uni-directional shear. Hail may also occur with
strong instability aloft. The NAM indicates cross totals in the
middle 20s.

Leaned toward the higher temperature guidance ahead of the front
today. Record high temperatures for the date may occur. Also
followed the higher guidance tonight because of mixing
associated with the front.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Drying will occur behind the cold front Thursday. High pressure
will build into the area from the northwest through Friday.
Expect clear skies. Followed the guidance consensus for the
temperature forecast. Some of the guidance has temperatures
around freezing Thursday night but this may be too cold because
of mixing associated with the high building into the area.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The main issue during the medium-range period will be cold
temperatures. The cold pressure ridge will be in the area Friday
night and Saturday night and with strong net radiational cooling
expect lows around freezing. The GFS and ECMWF MOS have
temperatures near freezing both night. A freeze warning may be
needed. The high should be shifting off the coast Sunday and
moderating temperatures should begin. An increase in moisture
in the southerly flow on the backside of the offshore high and
ahead of a cold front support possible showers Monday and
Tuesday. The GFS and ECMWF MOS have pops 10 to 30 percent
Monday, and 20 to 40 percent Tuesday.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions through 09z, then conditions deteriorate into
mvfr, then ifr by 11z. A return to VFR conditions expected by
16z.

Satellite images showing some coastal stratus forming overnight
and pushing inland. Model guidance suggests areas of fog will
also be possible, but a 25 to 30 knot LLJ will promote mixing,
so expect mainly stratus development. Lowest conditions should
occur by 11z through 14z. VFR conditions will return to the
area late morning as mixing begins and winds increase
significantly. Winds will begin gusting to over 15 knots by 14z,
then to 25-30 kts by early afternoon. Models indicating a line
of showers will be moving towards the forecast area between
03z-06z, but may not begin affecting taf sites until after the
current taf period.

EXTENDED AVIATION OUTLOOK...Winds will be gusty Wednesday
night with scattered showers and thunderstorms possible. It will
be dry with northwest winds Thursday and Friday.

&&

.CLIMATE...
Records for the date...

March 1.......
AGS 85 set in 1997
CAE 83 set in 1997

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
CLIMATE...99
Hazardous weather outlook, Feb 28, 4:44 AM EST, 22 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
444 AM EST Tue Feb 28 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
444 AM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible late Wednesday afternoon and
night. The main threat is damaging wind.

It will be windy Wednesday. Gusts near 35 mph are forecast Wednesday
afternoon into the evening. A Lake Wind Advisory will likely be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Lake Wind Advisories in South Carolina, 2017Lake Wind Advisories in Georgia, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.